San Diego, CA—Two separate studies presented at the 2011 Scientific Sessions of the American Diabetes Association raise concern about treatment-related ocular complications in patients with type 2 diabetes. The first study showed that patients treated with a peroxisome proliferator-activated receptor–gamma agonist (thiazolidinedione [TZD]) have an increased risk for diabetic macular edema (DME), and the second showed an increased risk for diabetic retinopathy associated with the glucagon-like peptide (GLP)-1 agonist exenatide.
The first study was a retrospective analysis of a large database—called the Health Improvement Network—that included more than 400 general practices in England and Wales. “In this large study, we found a 3 to 6 times increased risk of DME following exposure to TZD at 1 year, and this risk continued to accrue over 10 years, even after adjusting for confounding factors,” said the presenting investigator, Iskandar Idris, MD, Sherwood Hospital Foundation Trust, Nottingham, United Kingdom.
The study also showed that aspirin and drugs that block the renin-angiotensin system, such as angiotensin-converting enzyme inhibitors and angiotensin receptor blockers, appeared to be protective against the development of DME. Dr Idris said that larger randomized, controlled trials are needed to confirm this finding, and if it is confirmed, then physicians will have to balance the risks versus benefits of TZDs in diabetic patients at risk for DME.
The study was based on about 103,000 patients followed for 10 years. An unadjusted analysis showed that patients exposed to TZDs had a 5.7-fold greater risk for developing DME than those who were not exposed. In an adjusted analysis, the risk was 3.5 times greater with TZD exposure, and was 8.44 times greater if TZDs were used concurrently with insulin (P <.0001 for both comparisons).
At 10 years, an analysis adjusted for confounding factors showed that the risk for DME was 2.9-fold greater for those exposed to TZD versus non–TZD-exposed patients, and was 3.2-fold greater with concurrent insulin use in TZD-exposed patients versus non–TZD-exposed patients (P <.0001 for both comparisons).
A retrospective, observational study provided proof of concept for the association between rapid reduction of hemoglobin (Hb)A1c with exenatide (a GLP-1 agonist) and worsening of diabetic retinopathy. The study included 165 patients with a mean age of 56.3 years and a mean diabetes duration of 12 years. Two thirds of patients were receiving insulin at baseline.
HbA1c was reduced from 9.6% before exenatide to 7.9% after exenatide, a mean decrease of 1.9%. The percentage of patients with diabetic retinopathy increased from 58.8% before exenatide to 68.5% after exenatide over 284 days. Progression of diabetic retinopathy occurred in 49 patients (29.7%); the remainder stayed the same or improved. New diabetic retinopathy developed in 16 of 49 patients, 33 of 49 developed worsening of preexisting diabetic retinopathy, and 47 of 49 progressed, despite achieving a reduction in HbA1c.
“For every 2% reduction in HbA1c, there was an incremental increase in diabetic retinopathy, with a direct association between reduction in HbA1c and treatment with exenatide, a seemingly paradoxical effect. Patients with greater than a 4% reduction in HbA1c accounted for almost half of those who had diabetic retinopathy progression,” said presenting author Lakshminarayanan Varadhan, MD, University Hospitals of North Staffordshire National Health Service Trust, Stoke on Trent, United Kingdom.
Patients at risk for diabetic retinopathy progression include those with a higher baseline HbA1c, greater reduction in HbA1c with treatment, and those with preexisting diabetic retinopathy, Dr Varadhan said.
“Frequent and appropriate screening measures are required to document and monitor this phenomenon, and a prospective study is needed to address this paradoxical phenomenon and the clinical implications for management,” he concluded.